West Virginia, 2004

Damaging Wind in West Virginia, May 7, 2004

May 7, 2004 · NWS PBZ · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at May 7, 1:04 PM EST, 3 hours 6 minutes earlier.

Area forecast discussion, May 7, 1:04 PM EST, 3 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
204 PM EDT FRI MAY 7 2004

SLOWLY SOUTH MOVING COOL FRONT HAS MOVED SOUTH OF KPBZ. BEST
INSTABILITY AND CONVERGENCE IS JUST AHEAD AND JUST N OF FRONT. MODEL
TREND HAS BEEN TO TAKE FRONT TO CENTRAL WV BEFORE STALLING OUT. HIGH
MOVES OFF THE NEW ENGLAND COAST AND FRONT RETURNS AS A WARM FRONT LATER
TONIGHT. SVR TSTM WATCH REMAIN IN EFFECT UNTIL 5 PM FOR THE SRN
SECTIONS OF CWA.

ON SATURDAY IT APPEARS THAT BEST CHC FOR SVR WX WILL BE OVER THE NRN
SECTIONS OF OUR CWA AND N. TOMORROW IS SETTING UP PRETTY MUCH LIKE
YESTERDAY WITH FRONT TO OUR NORTH AND 300 JET PARALLEL TO FRONT,
WEST-EAST. WITH FRONT IN OUR AREA CHC POPS FOR NEXT COUPLE OF DAYS
LOOKS GOOD.

PITTSBURGH, PA   47  70  57  77 /  30  30  30  30
WHEELING, WV   48  74  55  77 /  40  30  30  30
MORGANTOWN, WV   49  79  55  77 /  60  30  30  20
ZANESVILLE, OH   52  80  57  79 /  40  30  40  20
NEW PHILADELPHIA, OH   49  75  55  78 /  30  30  40  30
FRANKLIN   44  68  51  71 /  30  40  40  30
DUBOIS   40  64  51  70 /  20  40  30  30
LATROBE   47  71  55  76 /  30  30  30  30
BUTLER   46  72  52  75 /  30  40  40  30
INDIANA   47  71  53  75 /  30  40  30  30
OAKLAND, MD   48  72  53  76 /  60  30  30  20
&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...SEVERE THUNDERSTORM WATCH UNTIL 500 PM EDT FRIDAY FOR ZONE
MDZ001.

OH...SEVERE THUNDERSTORM WATCH UNTIL 500 PM EDT FRIDAY FOR ZONES
OHZ048...OHZ057>059...OHZ068>069.

PA...SEVERE THUNDERSTORM WATCH UNTIL 500 PM EDT FRIDAY FOR ZONES
PAZ029>032.

WV...SEVERE THUNDERSTORM WATCH UNTIL 500 PM EDT FRIDAY FOR ZONES
WVZ002>004...WVZ012...WVZ021>023...WVZ041.

&&

RS
Hazardous weather outlook, May 7, 4:17 AM EST, 11 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
517 AM EDT FRI MAY 7 2004

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-071114-
ALLEGHENY PA-ARMSTRONG PA-BEAVER PA-BELMONT OH-BROOKE WV-BUTLER PA-
CARROLL OH-CLARION PA-COLUMBIANA OH-COSHOCTON OH-FAYETTE PA-
FOREST PA-GARRETT MD-GREENE PA-GUERNSEY OH-HANCOCK WV-HARRISON OH-
INDIANA PA-JEFFERSON PA-JEFFERSON OH-LAWRENCE PA-MARION WV-
MARSHALL WV-MERCER PA-MONONGALIA WV-MONROE OH-MUSKINGUM OH-NOBLE OH-
OHIO WV-PRESTON WV-TUCKER WV-TUSCARAWAS OH-VENANGO PA-WASHINGTON PA-
WESTMORELAND PA-WETZEL WV-
517 AM EDT FRI MAY 7 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA
EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND
GARRETT COUNTY MARYLAND.

.DAY ONE...TODAY

SEVERE THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON AND TONIGHT AS
A SLOW MOVING FRONT MOVES ACROSS THE DISTRICT. THE STORMS COULD
PRODUCE DAMAGING WIND AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...

SEVERE THUNDERSTORMS ARE POSSIBLE SATURDAY AFTERNOON AND SATURDAY
TONIGHT AS THE FRONT MOVES SLOWLY NORTH AS A WARM FRONT. THE SEVERE
THREAT WILL BE CONFINED PRIMARILY TO THE AREA NORTH OF INTERSTATE 70.
THE STORMS COULD PRODUCE DAMAGING WIND AND LARGE HAIL.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON OR TONIGHT.

In the hours before

Local storm report, May 7, 10:59 AM EST, 5 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1159 AM EDT FRI MAY 07 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1130 AM     HAIL             5 W COSHOCTON           40.26N 81.94W
05/07/2004  1.75 INCH        COSHOCTON          OH   TRAINED SPOTTER

&&
Special weather statement, May 7, 11:19 AM EST, 4 hours 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1219 PM EDT FRI MAY 7 2004

OHZ039>041-049-050-PAZ007>009-013>016-020>023-WVZ001-071812-
ALLEGHENY PA-ARMSTRONG PA-BEAVER PA-BUTLER PA-CARROLL OH-CLARION PA-
COLUMBIANA OH-FOREST PA-HANCOCK WV-HARRISON OH-INDIANA PA-
JEFFERSON PA-JEFFERSON OH-LAWRENCE PA-MERCER PA-TUSCARAWAS OH-
VENANGO PA-
1219 PM EDT FRI MAY 7 2004

...SCATTERED THUNDERSTORMS TO CONTINUE THIS AFTERNOON...

SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO MOVE ACROSS EAST
CENTRAL OHIO AND WESTERN PENNSYLVANIA THIS AFTERNOON.  COUNTIES
GENERALLY TO THE NORTH OF INTERSTATE 70 MAY EXPERIENCE SOME SMALL
HAIL WITH ISOLATED STORMS.

COUNTIES ALONG AND SOUTH OF INTERSTATE 70 REMAIN UNDER A SEVERE
THUNDERSTORM WATCH.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

15
Special weather statement, May 7, 3:10 PM EST, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
410 PM EDT FRI MAY 7 2004

OHZ048-057>059-068-069-PAZ029>031-WVZ002>004-012-072100-
BELMONT OH-BROOKE WV-COSHOCTON OH-GREENE PA-GUERNSEY OH-MARSHALL WV-
MONROE OH-MUSKINGUM OH-NOBLE OH-OHIO WV-WASHINGTON PA-
WESTMORELAND PA-WETZEL WV-
410 PM EDT FRI MAY 7 2004

SEVERE THUNDERSTORM WATCH HAS BEEN CANCELED FOR THE FOLLOWING
COUNTIES...
IN PENNSYLVANIA...GREENE...WASHINGTON...WESTMORELAND.
IN WEST VIRGINIA...BROOKE...MARSHALL...OHIO...WETZEL.
IN OHIO...BELMONT...COSHOCTON...GUERNSEY...MONROE...
          MUSKINGUM...NOBLE.

MDZ001-PAZ032-WVZ021>023-041-072100-
FAYETTE PA-GARRETT MD-MARION WV-MONONGALIA WV-PRESTON WV-TUCKER WV-
410 PM EDT FRI MAY 7 2004

SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 500 PM EDT FRIDAY
AFTERNOON FOR THE FOLLOWING COUNTIES...

IN PENNSYLVANIA...FAYETTE.

IN WEST VIRGINIA...MARION...MONONGALIA...PRESTON...TUCKER.

IN MARYLAND...GARRETT.
Special weather statement, May 7, 3:38 PM EST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
438 PM EDT FRI MAY 7 2004

MDZ001-080200-
GARRETT MD-
438 PM EDT FRI MAY 7 2004

SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 1000 PM EDT FRIDAY EVENING
FOR THE FOLLOWING COUNTIES...

IN MARYLAND...GARRETT.

The radar

The Pittsburgh radar (KPBZ), 165 km away, was scanning. The volume nearest the first event began at 21:10 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Tucker

When
May 7, 4:10 PM EST
Where
Tucker County, Thomas
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
39.150, -79.500

Trees and power lines down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2004Every state in 2004This day in weather historyWarnings in West Virginia, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5398058.